Document Type: Letter to Editor

Author

Department of Forensic Medicine and Toxicology, Bu Ali Hospital, Qazvin University of Medical Sciences, Qazvin , Iran

Abstract

Dear Editor,
 I read with great interest the brief report entitled "Aluminum Phosphide Poisoning: A Case Series in North Iran" presented by Nosrati et al. and published recently in your journal (1). I have a question from authors and also a suggestion regarding aluminum phosphide (AlP) poisoning- related studies.
I would like to ask authors how they validate the study results, since it is not clear in the methods section how the cases were diagnosed and / or what confirmation method was applied. Were the study outcomes relied on AlP-poisoned cases diagnosed with just a history of ingesting rice tablet or depended on valid evidence?
As you know, in Iran, the term "rice tablet" is attributed to a) AlP tablet that is packaged in aluminum canisters b) a novel non-toxic herbal fumigant preparation named "garlic tablet" that is available in all drug stores nationwide and is packaged in plastic canisters (2). For a case with a history of rice tablet poisoning that the tablet(s) could not be found in the vicinity of the patient, the treatment strategy may be confounded, because the both situations are possible and so they may be treated interchangeably.
In our experience, the cases with garlic tablet ingestion are frequently presented to emergency department with gastrointestinal disturbances and mild to moderate hypotensive episodes with resultant metabolic acidosis in some instances that may imitate AlP poisoning. It is suggested that in the studies related to AlP poisoning, clinicians confirm the poisoning with: a) silver nitrate impregnated paper test (3) or b) observation of the rice tablet (AlP or garlic) consumed by the patient or its package where the test is not available or feasible.

Keywords

 

 

How to cite this article: Mirakbari SM. Comment on "Aluminum Phosphide Poisoning: a Case Series in North Iran". Asia Pac J Med Toxicol 2014;3:48.

 

Dear Editor,

 I read with great interest the brief report entitled "Aluminum Phosphide Poisoning: A Case Series in North Iran" presented by Nosrati et al. and published recently in your journal (1). I have a question from authors and also a suggestion regarding aluminum phosphide (AlP) poisoning- related studies.

I would like to ask authors how they validate the study results, since it is not clear in the methods section how the cases were diagnosed and / or what confirmation method was applied. Were the study outcomes relied on AlP-poisoned cases diagnosed with just a history of ingesting rice tablet or depended on valid evidence?

As you know, in Iran, the term "rice tablet" is attributed to a) AlP tablet that is packaged in aluminum canisters b) a novel non-toxic herbal fumigant preparation named "garlic tablet" that is available in all drug stores nationwide and is packaged in plastic canisters (2). For a case with a history of rice tablet poisoning that the tablet(s) could not be found in the vicinity of the patient, the treatment strategy may be confounded, because the both situations are possible and so they may be treated interchangeably.

In our experience, the cases with garlic tablet ingestion are frequently presented to emergency department with gastrointestinal disturbances and mild to moderate hypotensive episodes with resultant metabolic acidosis in some instances that may imitate AlP poisoning. It is suggested that in the studies related to AlP poisoning, clinicians confirm the poisoning with: a) silver nitrate impregnated paper test (3) or b) observation of the rice tablet (AlP or garlic) consumed by the patient or its package where the test is not available or feasible.

  1. Nosrati A, Karami M, Esmaeilnia M. Aluminum phosphide poisoning: A case series in north Iran. Asia Pac J Med Toxicol 2013;2(3):111-3
  2. Mehrpour O, Singh S: Rice tablet poisoning: a major concern in Iranian population. Hum Exp Toxicol 2010;29:701-2.
  3. Chugh SN, Ram S, Chugh K, and Malhotra KC. Spot diagnosis of aluminium phosphide ingestion: an application of a simple test. J Assoc Physicians India 1989;37(3):219-20.